Mississippi, 2014Flash Flooding and Damaging Winds in Mississippi, September 2, 2014
September 2, 2014 · NWS JAN · 12 events in 7 counties and zones
Showers and storms developed in a moist airmass which led to numerous instances of flash flooding across the area. Some strong to severe storms also occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and storms developed in a moist airmass which led to numerous instances of flash flooding across the area. Some strong to severe storms also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 2, 9:52 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 2, 9:52 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1052 AM CDT TUE SEP 2 2014
.UPDATE...
SOME ADJUSTMENTS WERE MADE TO THE POPS AND QPF FOR THIS AFTERNOON
AND EVENING...AND MINOR ADJUSTMENTS WERE MADE TO TEMPERATURES. ALL
ELSE IS GENERALLY ON TRACK.
&&
.DISCUSSION...A DIFFICULT FORECAST SCENARIO EXISTS FOR TODAY
AS CONVECTIVE OUTFLOW PUSHES SOUTH ACROSS ARKANSAS AND TOWARD
NORTHWEST PORTIONS OF THE ARKLAMISS...WHILE THE BEST LOW LEVEL
CONVERGENCE SETS UP GENERALLY ALONG THE NATCHEZ TRACE CORRIDOR. THIS
PATTERN IS RESULTING IN LOW LEVEL DRY AIR ADVECTION AHEAD OF THE
SOUTHWARD MOVING BOUNDARY AND THIS MAY LIMIT CONVECTIVE DEVELOPMENT
LATER THIS AFTERNOON OVER PORTIONS OF NORTHEAST LOUISIANA INTO
WESTERN MS. HOWEVER...BASED ON THE LATEST HRRR AND LOCAL WRF
GUIDANCE...EXPECT CONSIDERABLE SHOWER/TSTM DEVELOPMENT ALONG THE
SAID MOIST-CONVERGENCE AXIS WHERE PRECIPITABLE WATER IN EXCESS OF TWO
INCHES AND SB CAPE ~3500 J/KG WILL EXIST. LAPSE RATES WILL BE
MARGINAL FOR GETTING A FEW SEVERE STORMS.
OVERALL... HAVE ADJUSTED POPS TO BETTER REFLECT THE ABOVE SCENARIO...
INCREASED THEM EAST AND DECREASED THEM OVER PORTIONS OF THE LA/MS
DELTA REGION...BUT THIS IS NOT A HIGH CONFIDENCE FORECAST GIVEN
10-15 KTS OF LOW LEVEL FLOW AND NUMEROUS OUTFLOW BOUNDARIES LIKELY TO
EXIST. /EC/
&&
.AVIATION...CEILINGS WERE SLOWLY LIFTING ACROSS THE REGION...WITH
MVFR CONDITIONS AT MOST LOCATIONS. THROUGH NOON...LOOK FOR CEILING
TO CONTINUE TO LIFT. SHOWERS WILL REMAIN IN THE VICINITY OF JACKSON
GOING INTO THE AFTERNOON. WITH CLOUDS LINGERING OVER THE AREA...NOT
SURE HOW MUCH THUNDER WILL BE AROUND...BUT WILL CONTINUE THE VCTS
FROM 20-24Z. A BOUNDARY OFF TO NORTHWEST WAS SLOWLY MOVING IN THIS
DIRECTION...BUT MODELS SUGGEST IT WILL NOT MAKE IT THIS FAR SOUTH.
MODELS SEEM TO DISAGREE ABOUT FOG DEVELOPMENT FOR TONIGHT BUT AGREE
STRATUS SHOULD NOT DEVELOP. WILL ADD PATCHY FOG TO ALL SITES FROM
8-12Z.
&&
.PREV DISCUSSION... /ISSUED 351 AM CDT TUE SEP 2 2014/
DISCUSSION...
TODAY THROUGH WEDNESDAY
GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS EXPECTED TODAY VS.
YESTERDAY WITH SOME POSSIBLY ON THE STRONG TO BRIEFLY SEVERE SIDE IN
WEST AND SOUTHWEST AREAS. TEMPERATURES WILL RISE QUICKLY THROUGH
MORNING HOURS BUT BE TEMPERED BY SHOWER COVERAGE DURING THE AFTN.
A SWIFT MOVING S/WV TROUGH ACROSS THE CENTRAL PLAINS IS SUSTAINING A
MCS IN KS/OK/MO THIS MORNING AND IS ACTING TO FLATTEN THE ALREADY
WEAK H7-H5 RIDGING OVER THE LOWER MS VALLEY. HI-RES GUIDANCE
INDICATES THE MCS WILL SHIFT INTO OK/AR THROUGH THE DAWN HOURS AND
SLOWLY WEAKEN AS IT GUSTS OUT. HOWEVER, HRRR/ARW SUGGEST A
CONVERGENT BAND DEVELOPING FROM THIS OUTFLOW IN SOUTH AR AND NORTH LA
BY LATE MORNING TO EARLY AFTN THAT COULD SERVE AS A FOCUS FOR MORE
ORGANIZED ACTIVITY INTO WEST AND SOUTHWEST MS BY MID TO LATE AFTN.
AHEAD OF THIS BOUNDARY, IT SHOULD ALSO BE NOTED THAT WITH SUCH A WARM
START THIS MORNING, CONVECTIVE TEMPERATURES WILL BE REACHED 11AM-12PM
AND ISO/SCT SHOWERS/TSTORMS WILL LIKELY DEVELOP ACROSS THE I-20 AND
HWY 82 CORRIDORS. GREATER INSTABILITY WILL EXIST IN WEST IN
CONJUNCTION WITH POSSIBLE CONVERGENCE BAND AND THIS MAY PROMOTE
BETTER UPDRAFT STRENGTH AS SUPPORTED BY SPC SSEO OUTPUT. STORMS COULD
BECOME STRONG TO BRIEFLY SEVERE WITH LOCALIZED WINDS IN THE 40-60 MPH
RANGE AND FREQUENT LIGHTNING. WILL NOT FORMALLY INTRODUCE A LIMITED
THREAT OF SEVERE JUST YET AS TO MONITOR HI-RES TRENDS AND ALLOW FOR
MORNING SOUNDING ANALYSIS.
SHOWERS/STORMS WILL DIMINISH THROUGH THE MID EVENING HOURS BUT SOME
NEW ACTIVITY MAY DEVELOP IN NORTH MS ALONG AN ELEVATED BOUNDARY
EARLY WEDNESDAY MORNING AND HAVE PLACED 20% POPS FOR FAR NORTH TIER
COUNTIES. PWATS NEAR 2" WILL CONTINUE WEDNESDAY WITH ANOTHER ROUND
OF SHOWERS/STORMS EXPECTED DURING THE AFTERNOON HOURS. THIS ACTIVITY
ALSO SHOULD DECREASE THROUGH MID EVENING HOURS WITH QUIET
CONDITIONS OVERNIGHT THURSDAY EXPECTED. /ALLEN/
THURSDAY THROUGH MONDAY...
DEEP LAYERED RIDGE LOOKS TO REMAIN ANCHORED OVER THE LOWER CONUS
THROUGH THE PERIOD. THIS SHOULD KEEP THE MOIST AND UNSTABLE AIRMASS
LOCKED IN PLACE AND A CONTINUATION OF THE SENSIBLE WEATHER WE HAVE
BEEN EXPERIENCING.
WILL PRETTY MUCH HAVE TO CONTEND WITH AFTERNOON/EVENING AIRMASS
CONVECTION EACH DAY THROUGH THE EXTENDED TIME FRAME. ALTHOUGH
CONVECTIVE COVERAGE SHOULD REMAIN SCATTERED...STORMS MAY BE SOMEWHAT
MORE NUMEROUS OVER THE SOUTH WHERE INTERACTIONS WITH THE SEA BREEZE
MAY BE ENCOUNTERED. WENT CLOSE TO GFS MOS MAXIMUMS WITH HIGHS IN THE
LOW TO MID 90S AS BELIEVE THIS LEVEL OF WARMING WILL STILL BE LIKELY
GIVEN MID AFTERNOON CONVECTIVE INITIATION TIMES.
MOVING INTO THE WEEKEND...SUBTLE MID LEVEL TROFFINESS OVER THE
EASTERN PORTIONS OF THE COUNTRY WILL ALLOW A WEAK COLD FRONT TO EASE
INTO THE REGION FROM THE NORTH SATURDAY NIGHT/SUNDAY. THE BOUNDARY
LOOKS AS THOUGH IT WILL QUICKLY STALL OVER THE NORTH AND NOT OFFER
ANYMORE THAN AN INCREASE IN CONVECTIVE COVERAGE FOR THE REMAINDER OF
THE WEEKEND AND THE FIRST PART OF NEXT WEEK. WHILE THE COOL AIR
BEHIND THE BOUNDARY SHOULD STAY TO THE NORTH OF THE AREA...INCREASED
CONVECTION SUNDAY AND MONDAY SHOULD ONLY ALLOW MAXIMUMS TO REACH
AROUND 90...BUT OVERNIGHT LOWS WILL REMAIN IN THE LOWER 70S./26/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 92 73 94 72 / 50 27 32 19
MERIDIAN 93 72 94 71 / 49 24 41 17
VICKSBURG 92 72 94 72 / 51 24 24 19
HATTIESBURG 94 75 95 73 / 52 30 50 21
NATCHEZ 90 74 92 72 / 54 30 40 23
GREENVILLE 93 73 94 73 / 50 20 19 14
GREENWOOD 92 73 94 72 / 46 20 27 14
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Sep 2, 3:15 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
415 AM CDT TUE SEP 2 2014
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
030915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
415 AM CDT TUE SEP 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
ALLEN
&&
...HAZARD LEGEND...
NO SHORT TERM HAZARDS EXPECTED.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
Event by event
7 thunderstorm wind, 4 flash flood, 1 heavy rain. Local standard time, as filed.
Heavy Rain, Lowndes
- When
- September 2, 11:10 AM CST
- Where
- Lowndes County, 0.69 mi N of Interstate City
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 33.510, -88.400
Heavy rain caused minor street flooding at the Mississippi University for Women campus.
Thunderstorm Wind, Yazoo
- When
- September 2, 4:03 PM CST
- Where
- Yazoo County, 0.58 mi W of Dover
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.700, -90.330
A tree was knocked down on Dover Road.
Thunderstorm Wind, Hinds
- When
- September 2, 4:18 PM CST
- Where
- Hinds County, 1.88 mi WSW of Champion Hill
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.340, -90.550
A tree was blown down by outflow winds at Billy Fields Road and Champion Hill Road.
Flash Flood, Hinds
- When
- September 2, 4:20 PM CST to 6:10 PM CST
- Where
- Hinds County, 0.9 mi SW of Nogan to 2.35 mi W of West Jackson
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 32.240, -90.230
Multiple streets were flooded in and around the city of Jackson. There was up to 1.5 inches of water on Savannah Street with at most up to 3 inches ponding on the street. Flash flooding also occurred on Archer Avenue. A vehicle was stranded at State Street and Woodrow Wilson Avenue due to flooding.
Flash Flood, Yazoo
- When
- September 2, 4:35 PM CST to 5:10 PM CST
- Where
- Yazoo County, 0.9 mi SW of Yazoo City Barrier A to 0.81 mi SSE of Yazoo City Barrier A
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.860, -90.410
Flash flooding occurred at the intersection of 12th Street and Jackson Street.
Thunderstorm Wind, Hinds
- When
- September 2, 4:40 PM CST
- Where
- Hinds County, 0.69 mi N of Fairchilds Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.210, -90.470
Trees were blown down at Mississippi Highway 18 and Oakley Palestine Road. Trees were also knocked down at MS highway 18 and Wright Road.
Flash Flood, Madison
- When
- September 2, 4:40 PM CST to 6:15 PM CST
- Where
- Madison County, 0.58 mi E of Flora to 1.08 mi ESE of Flora
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.550, -90.310
Numerous roads were flooded around Flora and some were closed due to the flooding.
Thunderstorm Wind, Hinds
- When
- September 2, 4:58 PM CST
- Where
- Hinds County, 0.69 mi S of Taylorsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.220, -90.250
Large limbs and powerlines were blown down in south Jackson.
Thunderstorm Wind, Rankin
- When
- September 2, 5:10 PM CST
- Where
- Rankin County, 0.69 mi N of Lakeland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 32.230, -90.170
A tree fell on a powerline which caused power outages in the Southgate subdivision.
Thunderstorm Wind, Rankin
- When
- September 2, 5:27 PM CST
- Where
- Rankin County, 0.58 mi W of Value
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.280, -90.010
Utility lines were knocked down at Marquette Road and Mark Drive.
Flash Flood, Copiah
- When
- September 2, 6:00 PM CST to 6:45 PM CST
- Where
- Copiah County, 2.93 mi E of Dentville to 2.52 mi E of Dentville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.950, -90.520
Flash flooding was reported along Dentville Road near Turkey Creek.
Thunderstorm Wind, Covington
- When
- September 2, 6:15 PM CST
- Where
- Covington County, 0.91 mi NE of Mt Olive
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.760, -89.660
A tree was blown down across Highway 49.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, September 2, 20141 injured · $210,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Louisiana, September 2, 2014$250,000 · EF1 · 5 events
- Heavy Snow and High Surf in Alaska, September 2 to 5, 2014$150,000 · 4 events
- Damaging Winds in New York, September 2, 2014$75,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, September 2, 2014$28,000 · 52 kt wind · 17 events
- Flood and Damaging Winds in Pennsylvania, September 2, 2014$28,000 · 50 kt wind · 7 events
- Damaging Winds in Kentucky, September 2, 201452 kt wind · 25 events
- Flash Flooding and Damaging Winds in Illinois, September 2, 2014$22,000 · 52 kt wind · 6 events
- Damaging Wind in Vermont, September 2, 2014$25,000 · 55 kt wind · 1 event
- Flash Flooding and Damaging Wind in Tennessee, September 2, 20141 injured · $13,000 · 50 kt wind · 5 events
- Damaging Wind and Lightning Strikes in Pennsylvania, September 2, 2014$20,000 · 50 kt wind · 4 events
- Flash Flood and Heavy Rain in West Virginia, September 2, 2014$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536936, 536972, 536974, 536977, 536980, 536981, 536984, 536985, 537015, 537018, 537023, 537026.